Minnesota, 2018

Winter Storm in Minnesota, March 5 to 6, 2018

March 5 to 6, 2018 · NWS ARX · 6 events in 6 counties and zones

Southeast Minnesota was covered with 4 to 8 inches of snow on March 5th. In addition to the snow, wind gusts of 35 to 60 mph created near white-out conditions at times with lots of blowing and drifting snow.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$20,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Southeast Minnesota was covered with 4 to 8 inches of snow on March 5th. In addition to the snow, wind gusts of 35 to 60 mph created near white-out conditions at times with lots of blowing and drifting snow. Most schools in the area dismissed early on the 5th and then had a late start on the 6th. The highest reported snow amounts were 8.1 inches near Predmore (Olmsted County) and 8.2 inches near Theilmann (Wabasha County). The highest recorded wind gust was 60 mph by the automated weather observing equipment at the Rochester airport (Olmsted County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Mar 5, 2:43 AM CST, 1 hour 57 minutes earlier.

Area forecast discussion, Mar 5, 2:43 AM CST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
243 AM CST Mon Mar 5 2018

.SHORT TERM...(Today and tonight)
Issued at 243 AM CST Mon Mar 5 2018

Main forecast concerns in the short-term are on heavy snow/wintry
mix today with a switch over to mainly all snow tonight. Travel
will be impacted west of the Mississippi River today then across
the entire area tonight. The highest impact time will be from
noon to midnight. Another concern is strong east winds this
morning through mid afternoon with gusts to 45 mph at times. This
will cause areas of blowing snow and could significantly reduce
visibility at times this afternoon.

A wintry mix of snow/rain/sleet is expected across southeast
Minnesota and northeast Iowa this morning before switching over to
all snow this afternoon. A few rumbles of thunder are also
possible. Strong east winds of 20 to 30 mph with gusts to 45 mph
will create areas of blowing and drifting snow across open areas.
The snow itself will be fairly heavy but as it accumulates during
the afternon and rates increase to 1-2 inches per hour, the strong
winds will only make travel conditions worse impacting
visibility. The heavy wet snow and strong winds may also weigh
down trees which may lead to branches coming down and possibly
creating isolated power outages. The snow then spreads into
western and central Wisconsin late this afternoon into this
evening and will be heavy at times. Snowfall rates of 1-2 inches
per hour are expected. By midnight tonight, snow accumulations of
4 to 7 inches are expected across portions of southeast Minnesota,
northeast Iowa, and west central Wisconsin. We have added Howard,
Winneshiek, and Allamakee counties to the Winter Storm Warning
where forecast snowfall amounts have increased. 2 to 5 inches of
accumulation can be expected across the remainder of northeast
Iowa into southwest and central Wisconsin. A light glaze of ice is
also possible across portions of southeast Minnesota into
northeast Iowa. The Winter Storm Warning may need to be extended
into portions of Western Wisconsin where there are some signals
in the forecast models for higher snow accumulations, closer to
the 6 to 7 inch range. The snow tapers off after midnight along
and south of Interstate 90. Additional snow accumulations after
midnight into Tuesday will range from 1 to 2 inches.

.LONG TERM...(Tuesday through Sunday)
Issued at 243 AM CST Mon Mar 5 2018

Snow exits the area late Tuesday afternoon into Tuesday evening as
low pressure tracks toward the Ohio River Valley. Cooler
temperatures and quiet weather is then expected from Wednesday
through Friday with surface high pressure in control and
west/northwest flow aloft. Chances for precipitation return next
weekend along with moderating temperatures.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1130 PM CST Sun Mar 4 2018

Local and regional radars showing some returns over portions of
southern Minnesota into northwest Wisconsin. No reports of any
precipitation with these returns yet, but expecting these to
continue expanding through the night as a lead short wave trough
moves in. This wave will also be fighting a feed of dry air from
the east that will initially keep saturation from occurring, but
expect some sprinkles to be able to reach the ground at KRST late
tonight and possible some sprinkles or flurries for KLSE by mid
Monday morning. After that, the main system will come in for the
afternoon with a dramatic increase in the forcing. This will
rapidly switch the precipitation over to snow with conditions
quickly dropping to IFR by the middle of the morning at KRST but
not until well into the afternoon at KLSE. These conditions should
then persist through Monday evening. The winds will also present a
problem with gusts of 30 to 40 knots that will create some blowing
snow, especially at KRST.

&&

.HYDROLOGY...Through Wednesday
Issued at 243 AM CST Mon Mar 5 2018

Rain and snow is expected across the region today switching over to
all snow tonight into Tuesday. Liquid precipitation amounts of 1/2
to 1 inch are possible but much of this could fall in the form of
snow limiting the amount of runoff and river rises. The greatest
potential for a liquid precipitation type is mainly west of the
Mississippi River. Colder temperatures from mid to late week will
slow snowmelt.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Storm Warning from 6 AM this morning to 6 AM CST Tuesday
     for WIZ032.

     Winter Weather Advisory from 3 PM this afternoon to noon CST
     Tuesday for WIZ017-029-034-042>044.

     Winter Weather Advisory from noon today to noon CST Tuesday for
     WIZ033-041-053>055-061.

MN...Winter Storm Warning from 6 AM this morning to 6 AM CST Tuesday
     for MNZ079-086>088-094>096.

IA...Winter Weather Advisory from 6 AM this morning to 6 AM CST
     Tuesday for IAZ008-018-019-029-030.

     Winter Storm Warning from 6 AM this morning to 6 AM CST Tuesday
     for IAZ009>011.

&&

SHORT TERM...Wetenkamp
LONG TERM...Wetenkamp
AVIATION...04
HYDROLOGY...Wetenkamp
Hazardous weather outlook, Mar 5, 4:19 AM CST, 21 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
419 AM CST Mon Mar 5 2018

IAZ009>011-MNZ079-086>088-094>096-WIZ032-061200-
Howard-Winneshiek-Allamakee-Wabasha-Dodge-Olmsted-Winona-Mower-
Fillmore-Houston-Buffalo-
419 AM CST Mon Mar 5 2018

This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota and west central Wisconsin.

.DAY ONE...Today and Tonight

A Winter Storm Warning is in effect through tonight.

A wintry mix of sleet, snow, and rain this morning will
transition over to heavy snow this afternoon continuing into
tonight. Total snow accumulations of 4 to 8 inches are expected
with locally higher amounts possible. Also, strong southeast winds
of 20 to 30 with gusts to 45 mph are expected today leading to
areas of blowing and drifting snow in open areas. Travel
conditions will become difficult today with impacts to the evening
commute.

Isolated thunderstorms are possible today. Lightning will be the
main hazard.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Light snow will continue into Tuesday with accumulations of 1 to
2 inches possible. Travel will be slippery at times.

.SPOTTER INFORMATION STATEMENT...

Snowfall reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008-018-019-029-030-WIZ017-029-033-034-041>044-053>055-061-
061200-
Mitchell-Floyd-Chickasaw-Fayette-Clayton-Taylor-Clark-Trempealeau-
Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-Crawford-Richland-
Grant-
419 AM CST Mon Mar 5 2018

This Hazardous Weather Outlook is for portions of northeast Iowa
and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

A Winter Weather Advisory is in effect into Tuesday.

A wintry mix of sleet, rain, and snow will switch over to snow
later today. Snow accumulations of 2 to 5 inches with localized
amounts up to 6 inches are expected. Travel will be slippery at
times including during the evening commute.

Isolated thunderstorms are possible today, mainly over northeast
Iowa and far southwest Wisconsin. Lightning will be the main
hazard.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Light snow will continue into Tuesday with accumulations of 1 to
2 inches possible. Travel will be slippery at times.

.SPOTTER INFORMATION STATEMENT...

Snowfall reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Wetenkamp

In the hours before

Special weather statement, Mar 5, 1:09 AM CST, 3 hours 31 minutes before
Special Weather Statement
National Weather Service La Crosse WI
109 AM CST Mon Mar 5 2018

IAZ008>010-018-019-029-MNZ086-087-094-095-051200-
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Dodge-Olmsted-
Mower-Fillmore-
Including the cities of Osage, Cresco, Decorah, Charles City,
New Hampton, Oelwein, Dodge Center, Rochester, Austin,
and Preston
109 AM CST Mon Mar 5 2018

...Gusty Winds Early This Morning...

Through 6 AM, 30 to 45 mph southeast and east winds will be seen
across southeast Minnesota and northeast Iowa.

These winds may cause problems for high profile vehicles on north
and south roads.

Boyne

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm. Local standard time, as filed.

Winter Storm, Dodge

When
March 5, 4:40 AM CST to 10:40 PM CST
Where
Dodge forecast zone
Reported by
COOP Observer
Coordinates
44.023, -92.862 (the zone’s center; the record gives no point)

COOP and volunteer observers reported that 5 to 7 inches of snow fell across Dodge County. The highest reported total was 7.8 inches near Kasson. Wind gusts of 40 to 45 mph created near white-out conditions at times from blowing and drifting snow. The highest recorded wind gust was 48 mph by the automated weather observing equipment at the Dodge Center airport and mesonet equipment near Kasson.

Winter Storm, Fillmore

When
March 5, 4:40 AM CST to March 6, 12:30 AM CST
Where
Fillmore forecast zone
Reported by
COOP Observer
Coordinates
43.674, -92.090 (the zone’s center; the record gives no point)

COOP and volunteer snow observers reported that 4 to 7 inches of snow fell across Fillmore County. The highest reported total was 7.3 inches in Harmony. Wind gusts of 40 to 45 mph created near white-out conditions at times from blowing and drifting snow. The highest recorted wind gust was 45 mph by the automated weather observing equipment at the Preston airport and by mesonet equipment near Canton.

Winter Storm, Olmsted

When
March 5, 5:20 AM CST to March 6, 1:20 AM CST
Where
Olmsted forecast zone
Injuries
0 direct, 1 indirect
Property damage
$20,000
Reported by
COOP Observer
Coordinates
44.004, -92.402 (the zone’s center; the record gives no point)

COOP and volunteer snow observers reported that 3 to 8 inches of snow fell across Olmsted County. The highest reported total was 8.1 inches near Predmore. Wind gusts of 40 to 60 mph created near white-out conditions at times from blowing and drifting snow. The highest recorted wind gust was 60 mph by the automated weather observing equipment at the Rochester airport. The Olmsted County sheriff's department and the Rochester police department responded 18 accidents during the storm.

Winter Storm, Houston

When
March 5, 10:35 AM CST to March 6, 12:20 AM CST
Where
Houston forecast zone
Reported by
COOP Observer
Coordinates
43.671, -91.493 (the zone’s center; the record gives no point)

COOP and volunteer snow observers reported that 5 to 7 inches of snow fell across Houston County. The highest reported total was 7.2 inches in Mound Prairie. Wind gusts of 40 to 45 mph created near white-out conditions at times from blowing and drifting snow.

Winter Storm, Winona

When
March 5, 12:45 PM CST to March 6, 1:00 AM CST
Where
Winona forecast zone
Reported by
COOP Observer
Coordinates
43.987, -91.779 (the zone’s center; the record gives no point)

COOP and volunteer snow observers reported that 3 to 8 inches of snow fell across Winona County. The highest reported total was 8 inches in Goodview. Wind gusts of 40 to 45 mph created near white-out conditions at times from blowing and drifting snow. The highest recorded wind gust was 43 mph by the automated weather observing equipment at the Winona airport.

Winter Storm, Wabasha

When
March 5, 2:25 PM CST to March 6, 1:00 AM CST
Where
Wabasha forecast zone
Reported by
COOP Observer
Coordinates
44.284, -92.230 (the zone’s center; the record gives no point)

COOP and volunteer snow observers reported that 5 to 8 inches of snow fell across Wabasha County. The highest reported total was 8.2 inches in Theilmann. Wind gusts of 30 to 35 mph created near white-out conditions at times from blowing and drifting snow. The highest recorded wind gust was 35 mph by mesonet equipment near Kellogg.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 741135, 741136, 741138, 741137, 741152, 741151.